Mississippi, 2012

Damaging Winds in Mississippi, July 30 to 31, 2012

July 30 to 31, 2012 · NWS MEG · 5 events in 4 counties and zones

The remnants of a mesoscale convective system that moved across the central plains redeveloped over the Mid-South during the evening hours of July 30, 2012. Some storms produced damaging winds across North Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The remnants of a mesoscale convective system that moved across the central plains redeveloped over the Mid-South during the evening hours of July 30, 2012. Some storms produced damaging winds across North Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 30, 5:25 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 30, 5:25 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT MON JUL 30 2012

.UPDATE...

UPDATED AVIATION DISCUSSION BELOW.

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT MON JUL 30 2012/

UPDATE...UPDATE TO ADD EXCESSIVE HEAT WARNING TO AREAS WEST OF
THE MISSISSIPPI RIVER.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT MON JUL 30 2012/

DISCUSSION...
VERY DIFFICULT FORECAST TODAY...A TEDIOUS BALANCE BETWEEN
SCATTERED SHOWERS...VARIABLY CLOUDY SKIES HIGH DEW POINTS AND INTENSE
HEAT ALOFT TRYING TO BUILD EAST. CONFIDENCE IN THE FORECAST
REMAINS LOW. 2 PM TEMPERATURES RANGE FROM AROUND 100 DEGREES ALONG
A LINE FROM JONESBORO TO MARIANNA TO CLARKSDALE...TO ONLY IN THE
UPPER 80S IN PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI
CLOSER TO THE ALABAMA STATE LINE AND TENNESSEE RIVER. DEW POINTS
JUST TO THE WEST OF THE MIDSOUTH FALL OFF SHARPLY. DEW POINTS NEAR
JONESBORO AND WALNUT RIDGE REMAIN IN THE MIDDLE 70S...WHILE ONLY
40-50 MILES TO THE WEST MIDDLE 50S TO LOW 60S CAN BE FOUND. THE
DEW POINT AT TUPELO SEEMS TO BE AN ANOMALY AT 77 DEGREES WITH A
TEMPERATURE OF 91 RESULTING IN A HEAT INDEX APPROACHING 104.

NO STORMS HAVE EVEN BEGUN TO APPROACH SEVERE CRITERIA SO REMOVED
THE STRONG WORDING FROM THE HWO.

TEMPERATURES ARE MUCH HOTTER 50 MILES TO OUR WEST WITH AIR
TEMPERATURE READINGS OF 107 AND 108 AT SEVERAL REPORTING STATIONS
BATESVILLE TO SEARCY TO STUTTGART. HEAT INDICES EXCESS 110 IN THIS
REGION. MODELS CONTINUE TO INDICATE THIS HOTTER AIRMASS IS GOING
TO ENCROACH ON THE MIDSOUTH OVER THE NEXT DAY OR
TWO....HOWEVER...LIKE TODAY...CONVECTION MAY PLAY A ROLE IN HOW
HOT IT GETS.

THE RAPID REFRESH MODEL KEEPS SCATTERED SHOWERS GOING THROUGH THE
NIGHT AS DOES THE GFS AND NAM. RAIN CHANCES DO NOT LOOK QUITE AS
HIGH TOMORROW...BUT IT WOULD NOT SURPRISE ME TO SEE ANOTHER DAY
SIMILAR TO TODAY WITH SCATTERED SHOWERS PLAYING HAVOC WITH
TEMPERATURES ON THE LOCAL SCALE.

TOMORROW NIGHT AND REALLY THROUGH THE REMAINDER OF THE WORK
WEEK...THE PATTERN DOES NOT CHANGE SIGNIFICANTLY. HIGH PRESSURE AT
THE SURFACE AND A RIDGE ALOFT WILL REMAIN TO OUR WEST KEEPING MUCH
OF THE MIDSOUTH ON THE EDGE OF A NORTHWEST TO SOUTHEAST STORM
TRACK IN NORTHWEST FLOW. THIS IS A TYPICAL PATTERN WHERE WE COULD
SEE NOCTURNAL THUNDERSTORM COMPLEXES TRACK ACROSS THE AREA.
HOWEVER THESE FEATURES ARE NEARLY IMPOSSIBLE TO FORECAST WITH ANY
ACCURACY BEYOND 24 HOURS...AND GENERALLY IT IS BEST TO WAIT UNTIL
YOU SEE STORMS DEVELOPING BEFORE GETTING TOO EXCITED ABOUT THEM.

WILL ASSESS THE NEED FOR HEAT ADVISORIES ON A DAILY BASIS THE
NIGHT BEFORE BECAUSE OF THE HIGH DEGREE OF UNCERTAINTY WITH
RESPECT TO CONVECTION. HOWEVER WILL CONTINUE TO MENTION IT AS A
POSSIBLE THREAT IN THE HAZARDOUS WEATHER OUTLOOK. WILL NOT MENTION
STORMS DESPITE A NON-ZERO CHANCE FOR MCS ACTIVITY.

NEXT WEEKEND...GUIDANCE INDICATES THE TROUGH ALONG THE EAST COAST
WILL SHIFT EAST AND THE RIDGE WILL ENCOMPASS MUCH OF THE DEEP
SOUTH FROM TEXAS TO GEORGIA. THIS WOULD LIKELY RESULT IN WARMING
TEMPERATURES ACROSS THE MIDSOUTH WITH ONLY DISORGANIZED SCATTERED
AFTERNOON THUNDERSTORMS.

30/SIRMON

&&

.AVIATION...
00Z TAF CYCLE

A RATHER UNCERTAIN FORECAST TONIGHT WITH THUNDERSTORM DEVELOPMENT
CURRENTLY BEING CONFINED TO ONLY NORTHEAST ARKANSAS AT TAF
ISSUANCE TIME. SEVERAL MODELS SHOW ADDITIONAL DEVELOPMENT THIS
EVENING GIVEN VERY UNSTABLE CONDITIONS MAINLY NORTH AND EAST OF
KMEM. SINCE THE VCTS MENTION OF THE LAST TAF ISSUANCE WAS ONLY
THROUGH EARLY EVENING...DECIDED TO REMOVE IT COMPLETELY INSTEAD OF
EXTENDING IT FURTHER INTO THE FORECAST FOR NOW. HOWEVER...IF
ADDITIONAL CELLS DEVELOP THIS EVENING TAF AMENDMENTS WILL BE
NEEDED. CONFIDENCE ON EITHER SOLUTION IS ABOUT 50/50.

OTHERWISE...MAINLY VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE
FORECAST PERIOD. CEILINGS AND VISIBILITIES MAY BRIEFLY DROP TO
MVFR LEVELS IN THUNDERSTORMS BUT PROBABILITY OF THIS IS RATHER
LOW. WINDS WILL BE LIGHT TONIGHT AND THEN BECOME NORTH/
NORTHEASTERLY BEHIND A BOUNDARY TUESDAY.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76 102  79 100 /  30  20  20  20
MKL  73  96  73  97 /  30  20  20  20
JBR  76 100  75 102 /  20  20  20  20
TUP  76  93  76  96 /  50  30  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CRAIGHEAD-
     CROSS-LAWRENCE-LEE AR-PHILLIPS-POINSETT-ST. FRANCIS.

     HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRITTENDEN-
     GREENE-MISSISSIPPI-RANDOLPH.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR COAHOMA-DESOTO-
     PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR LAUDERDALE-SHELBY-
     TIPTON.

&&
Hazardous weather outlook, Jul 30, 7:17 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
817 PM CDT MON JUL 30 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-312245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
817 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE... MAINLY
NORTH OF INTERSTATE 40 THIS EVENING. DAMAGING WINDS AND LARGE HAIL
WILL BE PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES WILL LIKELY EXCEED 105 DEGREES ALONG AND WEST OF
INTERSTATE 55 ON TUESDAY.

EXCESSIVE HEAT WILL WILL BE POSSIBLE THE MIDSOUTH THROUGH THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

PWB

In the hours before

Local storm report, Jul 30, 7:07 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     KENNETT                 36.24N 90.05W
07/30/2012                   DUNKLIN            MO   EMERGENCY MNGR

            MULTIPLE TREES, SIGNS, AND POWERLINES DOWN ACROSS THE
            CITY. ALSO REPORTS OF SMALLER OUT BUILDINGS DAMAGED.

&&

CDG
Local storm report, Jul 30, 7:49 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
849 PM CDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     DYERSBURG               36.04N 89.38W
07/30/2012  M57 MPH          DYER               TN   AWOS

&&

BORGHOFF
Special weather statement, Jul 30, 7:50 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
850 PM CDT MON JUL 30 2012

TNZ019-048-050-051-310230-
CROCKETT TN-DYER TN-HAYWOOD TN-LAUDERDALE TN-
850 PM CDT MON JUL 30 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 930 PM CDT FOR...

  CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTH OF HALLS AT 851 PM CDT...MOVING SOUTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CROCKETT...DYER...HAYWOOD AND LAUDERDALE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3589 8911 3586 8911 3586 8907 3577 8891
      3572 8896 3568 8904 3568 8906 3566 8907
      3561 8917 3588 8958 3603 8937
TIME...MOT...LOC 0151Z 308DEG 34KT 3589 8935

BORGHOFF

The radar

The Memphis radar (KNQA), 41 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
July 30, 8:07 PM CST to 8:12 PM CST
Where
De Soto County, Olive Branch Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
34.980, -89.780

Straight line winds knocked down several trees in the Olive Branch area. The Olive Branch Airport AWOS observed a 65 mph wind gust.

Thunderstorm Wind, Alcorn

When
July 30, 9:00 PM CST to 9:10 PM CST
Where
Alcorn County, Farmington to 1.55 mi NNE of Corinth
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.930, -88.450

A 65 mph wind gust was observed in Corinth. Numerous trees and power lines were knocked down from East Corinth into Farmington. Trees fell on five homes causing roof damage.

Thunderstorm Wind, Tishomingo

When
July 30, 10:10 PM CST to 10:40 PM CST
Where
Tishomingo County, 2.66 mi W of Doskie to Mingo
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.913, -88.346

Straight line winds knocked down numerous trees and power lines across the northern and central part of Tishomingo. Two houses were struck by trees. The power substation in Holcutt was damaged.

Thunderstorm Wind, Prentiss

When
July 30, 10:25 PM CST to 10:30 PM CST
Where
Prentiss County, 1.35 mi SW of Claire to 1.33 mi WNW of Claire
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.715, -88.345

Straight line winds knocked down several trees and power lines in the Cairo area.

Thunderstorm Wind, Tishomingo

When
July 31, 1:13 AM CST to 1:30 AM CST
Where
Tishomingo County, Burnsville to 0.24 mi SE of Oldham
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.830, -88.320

Straight line winds knocked down very large trees and power lines in Burnsville. Trees and power lines were also knocked down in Iuka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403904, 403982, 404002, 403993, 404005.